Alert archive / Maine / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 45, NWS Gray, ME

August 9, 2001Cumberland County, Oxford County, York County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 9, 2001, 11:00 PM EDT for Cumberland County, Oxford County, York County, Maine. It was in force for 45 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 11:00 PM EDT (03:00 UTC)
Expired
Aug 9, 2001, 11:45 PM EDT
In force
45 min
Issued by
NWS Gray, ME
Area
Whole counties

Counties Cumberland County, ME, Oxford County, ME, York County, ME

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 11:01 PM EDTThunderstorm Wind 50 EBrownfield, ME
Aug 9, 11:13 PM EDTThunderstorm Wind 50 EBridgton, ME
Aug 9, 11:13 PM EDTThunderstorm Wind 50 ENaples, ME
Aug 9, 11:15 PM EDTThunderstorm Wind 50 EEast Sebago, ME
Aug 9, 11:30 PM EDTThunderstorm Wind 50 ERaymond, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 3.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
2293 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS51 KGYX 100303
SVRGYX
MEC005-017-031-100345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
1100 PM EDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CUMBERLAND COUNTY...
  EXTREME NORTHERN YORK COUNTY AND
  SOUTHERN OXFORD COUNTY IN SOUTHWEST MAINE


* UNTIL 1145 PM EDT

* AT 1055 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS APPROACHING THE WESTERN MAINE BORDER
  AROUND FRYEBURG AND MOVING TO THE EAST AT 40 MPH.

THESE STORMS WILL AFFECT OXFORD...BRIDGTON...SEBAGO LAKE...NEWFIELD 
AND SURROUNDING COMMUNITIES THROUGH 1145 PM.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS IN VERMONT 
AND NEW HAMPSHIRE.  EXPECT WIND GUSTS OVER 58 MPH...HEAVY RAIN... 
FREQUENT LIGHTNING AND HAIL.

IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER IMMEDIATELY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. ASK 
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN GRAY MAINE.

$$

LAT...LON 4411 7100 4370 7098 4370 7048 4389 7042
          4412 7050

SJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:40 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 9, 8:40 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
840 PM EDT THU AUG 9 2001

SYNOPSIS...VERY WARM AND HUMID SOUTHWEST FLOW WILL REMAIN OVER THE
FORECAST AREA TONIGHT AND FRIDAY.  A STRONG COLD FRONT WILL SWEEP
SOUTHEAST ACROSS THE AREA FRIDAY AFTERNOON AND EVENING.  THE FRONT
WILL BECOME STATIONARY OVER SOUTHERN NEW ENGLAND SATURDAY.

ZONES...WILL UPDATE ZONES TO REMOVE MENTION OF HAIL...BUT WILL
CONTINUE MENTION OF STRONG GUSTY WINDS WITH ANY THUNDERSTORMS
OVERNIGHT.  AT THIS TIME THE THUNDERSTORM CLUSTER OVER EAST CENTRAL
NEW YORK AND SOUTHERN VERMONT IS THE PRIMARY CONCERN.  THIS CLUSTER
HAS A LONG HISTORY OF PRODUCING WIND DAMAGE ACROSS CENTRAL NEW
YORK.  CLUSTER IS TRACKING EAST AT 27 KTS AND LEADING EDGE WILL
CROSS THE BORDER INTO SOUTHWEST NEW HAMPSHIRE AROUND 01Z.  INCREASED
POPS IN CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND LOWERED POPS IN THE
NORTHERN ZONES OVERNIGHT TO REFLECT CURRENT TRENDS.  ALSO LOWERED
OVERNIGHT MINIMUM TEMPERATURES IN SOME LOCATIONS BASED ON DEW
POINTS.  PWMWRKZFP AVAILABLE FOR COORDINATION.

MARINE...SW WINDS COULD INCREASE TO MINIMAL SCA CRITERIA AHEAD OF
THE FRONT FRIDAY AFTERNOON.  PWMWRKCWF AVAILABLE FOR COORDINATION.

FCSTID = 7

.GYX...
ME...NONE.
NH...NONE.

WHEELER

Nearby

Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.